Send to:

Choose Destination
See comment in PubMed Commons below
J Med Case Rep. 2008 May 21;2:169. doi: 10.1186/1752-1947-2-169.

Nitrofurantoin-induced pulmonary fibrosis: a case report.

Author information

  • 1Departmentof Pathology, Josephine Nefkens Institute, Erasmus MC, University Medical Center Rotterdam, CA, Rotterdam, The Netherlands.



Nitrofurantoin is a commonly used drug in the treatment and prevention of urinary tract infections. Many adverse effects of nitrofurantoin have been documented, including aplastic anemia, polyneuritis, and liver and pulmonary toxicity.


We describe the clinical history and the autopsy findings in a 51-year-old woman with lung fibrosis of unknown etiology. She had a history of recurrent urinary tract infections, treated with nitrofurantoin for many years. She was referred to our hospital for screening for lung transplantation because of severe pulmonary restriction and dyspnea. Unfortunately, she died as a result of progressive respiratory insufficiency. At autopsy bilateral patchy, sharply circumscribed fibrotic areas in the upper and lower lobes of the lungs were seen with honeycombing. Microscopically, end-stage interstitial fibrosis with diffuse alveolar damage was observed. Due to the atypical distribution of the fibrosis involving both the lower and upper lobes of the lung, the microscopic pattern of the fibrosis and the history of long-term nitrofurantoin use, we concluded that this drug induced the lung fibrosis. The recurrent urinary tract infections were probably caused by a diverticulum of the urinary bladder, which was discovered at autopsy.


This case shows that the use of nitrofurantoin may cause severe pulmonary disease. Patients with long-term use of nitrofurantoin should be monitored regularly for adverse pulmonary effects.

Free PMC Article
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Write to the Help Desk